If you’ve been taking any of those proton pump inhibitors for heartburn or acid reflux — like Nexium or Prilosec — you may already know what I’m going to say.
Try to stop, and it seems like you’ve got more acid than ever before.
Well, it doesn’t just “seem” that way. You really do.
It’s called “the trampoline effect.” Taking a PPI drug for as little as a month, and then stopping, is what can cause that. The “official” name is “rebound acid hypersecertion.”
And like quitting any other “habit” that’s bad for us, it can be very difficult. In fact, a few years ago a story in the Boston Globe said that doctors call these drugs “purple crack.”
That’s how “addictive” they are. But plenty of people have kicked the PPI habit, and so can you.
First, you need to tackle the problem of your acid — that got you stared up on these drugs in the first place.
To get some relief, Dr. Spreen recommends an acidophilus supplement. That will kill the pain, without killing stomach acid. He also advises that a digestive enzyme supplement will help, too.
Now this may sound strange, but these enzymes will actually increase stomach acid. Something Dr. Spreen says is just what you want to be doing.
“Remember, it isn’t acid that’s the problem (you need it desperately for digestion), it’s acid reaching the esophagus,” he says. “Proper digestion allows for higher concentration of acid while tightening the gastro-esophageal junction and protecting the esophagus.”
Other simple changes can also help, such as:
- Not eating right before bedtime.
- Cutting down on your coffee consumption.
- Cutting down on portion sizes.
- Not sleeping flat on your back, but elevating the head of your bed with a firm pillow.
And getting off PPIs is best done slowly, rather than cold turkey. Stopping suddenly is likely to give you a textbook case of the worst GERD ever.